Alert archive / Kansas / Wind Chill Advisories in 2012
Wind Chill Advisory 1, NWS Goodland, KS
NWS Goodland, KS issued this wind chill advisory at Jan 17, 2012, 6:41 AM CST for Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska; Kit Carson County, Yuma County, Colorado. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 6:41 AM CST (12:41 UTC)
- Expired
- Jan 17, 2012, 10:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
517 WWUS43 KGLD 171241 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 541 AM MST TUE JAN 17 2012 ...LOW WIND CHILLS OCCURRING THIS MORNING... .TEMPERATURES HAVE DROPPED TO AROUND ZERO DEGREES ACROSS THE AREA. THESE COLD TEMPERATURES...COMBINED WITH WESTERLY WINDS OF 5 TO 10 MPH WILL CAUSE WIND CHILLS TO FALL TO AROUND 15 DEGREES BELOW ZERO DURING THE MORNING HOURS. COZ090-091-KSZ001-013-NEZ079-171600- /O.NEW.KGLD.WC.Y.0001.120117T1241Z-120117T1600Z/ YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... ST. FRANCIS...GOODLAND...BENKELMAN 541 AM MST TUE JAN 17 2012 /641 AM CST TUE JAN 17 2012/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS MORNING. * TIMING/DURATION...LOW WIND CHILL VALUES ARE EXPECTED THROUGH 9 AM MST (10 AM CST). * OTHER IMPACTS...PETS ARE ALSO AFFECTED BY COLD WEATHER. KEEP PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE OUTDOORS. && $$ JRM
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 5:16 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 17, 5:16 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 416 AM MST TUE JAN 17 2012 .DISCUSSION... 134 AM MST TUE JAN 17 2012 04Z WATER VAPOR IMAGERY /RUC PV ANALYSIS INDICATED SHORT WAVE TROUGH CENTERED OVER THE AREA MOVING EAST ACROSS THE AREA...WITH A SECOND SHORT WAVE TROUGH MOVING INTO THE NEBRASKA PANHANDLE. DNR 00Z SOUNDING SUGGESTED SOME POTENTIAL INSTABILITY...WITH SATURATED PARCELS AROUND H7 DEVELOPING SOME WEAK CAPE. AT THE SFC...PRESSURE RISE ANALYSIS SUGGESTING THE LEADING EDGE OF THE SECOND SURGE OF COLD AIR ALREADY TO THE SOUTH OF THE AREA WITH TEMPERATURES IN THE SINGLE DIGITS SLOWLY ADVECTING TO THE SOUTH TOWARDS THE AREA. MAIN FORECAST CONCERNS FOR THE SHORT TERM WILL BE HOW QUICKLY SNOW ENDS...FOLLOWED BY TEMPS THROUGH THURSDAY. TODAY-TONIGHT...PERIODS OF CONVECTIVELY ENHANCED SNOWFALL SHOULD DIMINISH RAPIDLY BTWN 6 AND 12Z AS PV ANOMALY LIFTS OUT OF AREA...MID LEVEL FRONTAL ZONE SHIFTS SOUTH AND AIR MASS STABILIZES. INITIAL PLANS ARE TO HAVE SNOW END BEFORE 12Z...WHICH IS SUPPORTED BY LATEST GUIDANCE AND OBSERVATIONAL TRENDS...BUT WILL CONTINUE TO MONITOR THROUGH THE NIGHT. OTHERWISE...WITH STRONG SUBSIDENCE AND AFOREMENTIONED REASONS THINK DRY AND MOSTLY CLEAR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. COULD SEE ALTO CUMULUS DEVELOP OVERNIGHT AS WARM AIR ADVECTION INTENSIFIES...BUT WITH LITTLE IF ANY MOISTURE RETURN EXPECTED PRECIPITATION THREAT WOULD BE VERY SLIM. WITH SKIES CLEARING PRIOR TO SUNRISE AND WINDS GRADUALLY WEAKENING...WILL LIKELY SEE A VERY CHILLY START TO THE MORNING WITH WIDESPREAD SINGLE DIGITS AND A FEW AREAS DROPPING BELOW ZERO. THESE COLD TEMPERATURES MAY BE ENOUGH TO DROP WIND CHILLS TO AROUND -15 FOR A FEW HOURS...AND IF THIS BECOMES WIDESPREAD A WIND CHILL ADVISORY WILL BE NEEDED. OTHERWISE WITH CHILLY START...SFC HIGH CENTERED OVER THE AREA AND SOME FRESH SNOW IN THE NORTH AM GOING TO HEDGE TOWARDS COLDER TEMPERATURES AS MANY LOCATIONS WILL STRUGGLE TO GET OUT OF THE 20S. DEVELOPING SFC TROUGH AND WARM AIR ADVECTION SHOULD LEAD TO WARMER TEMPERATURES OVERNIGHT...BUT GIVEN THE MAGNITUDE OF THE COLD AIR AM A LITTLE HESITANT TOO WARM OVERNIGHT...AS COLD AIR MASS MAY LINGER OVER LONGER THAN MODELS SUGGEST. WEDNESDAY-THURSDAY NIGHT...FAIRLY QUIET WEATHER EXPECTED THROUGH THE PERIOD AS WEAK SHORT WAVE TROUGH SLIDES OVER THE AREA WEDNESDAY MORNING...WITH FLOW BECOMING MORE ZONAL THROUGH THE PERIOD. WITH ATMOSPHERE REMAINING STABLE AND NO STRONG FORCING SIGNATURES...DO NOT ANTICIPATE ANY MEANINGFUL PRECIP THREAT...ALTHOUGH MAY HAVE TO KEEP AN EYE ON THE THURSDAY NIGHT PERIOD AS STRONG WARM AIR ADVECTION WILL AT LEAST PROVIDE SOME ORGANIZED FORCING...ALTHOUGH PROBABILITIES WILL REMAIN LOW FOR NOW. MAIN CONCERN WILL REALLY FOCUS ON TEMPERATURES THROUGH THE PERIOD...NAMELY HOW MUCH THINGS WARM UP AND POTENTIAL FIRE WX IMPACTS WEDNESDAY...FOLLOWED BY HOW FAR INTO CWA STRONG COLD FRONT WILL BACK INTO THE AREA THURSDAY AND ITS RESULTING IMPACT ON TEMPS. WESTERLY WINDS WILL PICK UP ON WEDNESDAY AND GIVEN THE FAIRLY LOW SNOW AMOUNTS MON NIGHT...DO NOT EXPECT A LARGE IMPACT ON TEMPERATURES. CURRENT FORECAST IN THE 50S LOOKS REASONABLE AND ONLY MADE A FEW MINOR CHANGES. STILL A LITTLE CONCERNED ABOUT POTENTIAL FIRE WX AS SOME DOUBTS LINGER ABOUT HOW FAST TDS WILL RISE. CURRENT DATA DOES NOT REALLY SUPPORT ANY KIND OF FIRE WX HIGHLIGHT AT THE MOMENT...BUT CONTINUE TO MONITOR. FOR THURSDAY...HAVE CUT BACK TEMPERATURES SEVERAL DEGREES IN THE EAST AS CONFIDENCE INCREASING THAT TEMPS WILL NOT WARM ABOVE FREEZING IN THIS AREA. WAS A LITTLE CONCERNED ABOUT A BRIEF PERIOD OF -FZDZ OR FLURRIES AS FRONT BACKS IN...BUT AFTER LOOKING AT VARIOUS PROJECTED SOUNDINGS DO NOT THINK NEAR SFC LAYER WILL SATURATE. / JRM FOR THE PERIOD FRIDAY THROUGH MONDAY...SHALLOW COLD AIR DOME MAY HANG AROUND EARLY IN THE PERIOD ESPECIALLY IN EASTERN PORTIONS OF THE AREA. THIS WOULD IMPACT TEMPERATURES FRIDAY AND SATURDAY. THE OTHER CONCERN COMES TOWARD THE END OF THE PERIOD. SOME MODELS ARE SUGGESTING SNOW WHILE OTHERS ARE NOT. IT IS STILL TOO EARLY TO BUY INTO A PARTICULAR SOLUTION AT THIS POINT SO WILL CARRY SOME CHANCE POPS FOR MONDAY. CERTAINLY BEARS WATCHING. /024 && .AVIATION... 416 AM MST TUE JAN 17 2012 FOR THE 12Z TAFS...VFR EXPECTED THROUGH 24 HOURS. COLD HIGH PRESSURE WILL SETTLE INTO THE REGIONS WITH WINDS BECOMING LIGHT BY MID MORNING AND CONTINUING THROUGH THE AFTERNOON...THEN SHIFTING TO SOUTHWEST TONIGHT AND INCREASING. A FEW MID LEVEL CLOUDS WILL LINGER NEAR KGLD THIS MORNING. /024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jan 17, 4:31 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 331 AM MST TUE JAN 17 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181400- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 331 AM MST TUE JAN 17 2012 /431 AM CST TUE JAN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY COLD TEMPERATURES THIS MORNING WILL CREATE WIND CHILL VALUES LESS THAN 10 DEGREES BELOW ZERO IN SOME AREAS. THE COLDEST WIND CHILLS ARE EXPECTED ACROSS NORTHEAST COLORADO AND PORTIONS OF SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JRM
Nearby
Wind Chill Advisories in Kansas, 2012Wind Chill Advisories in Colorado, 2012Wind Chill Advisories in Nebraska, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.